South Dakota, 2011Flooding in South Dakota, March 16 to 31, 2011
March 16 to 31, 2011 · NWS FSD · 6 events in 6 counties and zones
Melting of a heavy winter snow cover caused major flooding of the James River, and of many small streams and lakes. Widespread flooding of farmland was also reported, including farmland both near to and away from the James River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Melting of a heavy winter snow cover caused major flooding of the James River, and of many small streams and lakes. Widespread flooding of farmland was also reported, including farmland both near to and away from the James River. Numerous roads were flooded and some of the roads suffered heavy damage. High water and groundwater levels resulting from record precipitation in the previous year contributed to the rapid onset of the flooding. The flooding began with warm weather which arrived at the middle of the month, and continued through the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 16, 8:55 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Mar 16, 8:55 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 AM CDT WED MAR 16 2011
.DISCUSSION...
OTHER THAN TYPICAL MINOR CHANGES TO THE SHORT TERM FORECAST
GRIDS...OVERALL FORECAST LOOKS ON TRACK. RATHER THICK CIRRUS OVER
THE AREA THIS MORNING MAY SHAVE A FEW DEGREES OFF OF HIGHS IN
PLACES...BUT EXPECTING SOME THINNING OF CIRRUS INTO THE AFTERNOON
ALONG WITH A SURGE OF WARM AIR ALOFT SHOULD MITIGATE THIS AFFEC.
SHOULD BE ENOUGH SUN SHINE TO MIX INTO THE WARM AIR ALOFT ACROSS
SNOW FREE AREAS WHERE 60S WILL BE COMMON. STILL LIKELY TO SEE
TEMPERATURES AROUND 70S INTO S CNTRL SD THIS AFTENROON WHILE DEEP
SNOW COVER OVER SW MN WILL MAINLY HOLD HIGH TEMPERATURES IN THE 40S
TO LOWER 50S. THESE UNSEASONABLY WARM TEMPERATURES AND GUSTY WINDS
WILL PRODUCE SIGNIFICANT MELTING OF SNOW OF TODAY. WATER FROM
MELTING SNOW WILL HIT LOCAL RIVERS IN EARNEST OVER THE NEXT FEW DAYS
WITH MANY RIVERS HITTING FLOOD STAGE. RIVER FLOOD WATCHES AND
WARNINGS ARE CURRENTLY IN EFFECT FOR MANY AREA RIVERS. MILD
TEMPERATURES TO CONTINUE ACROSS THE AREA TONIGHT WITH TEMPERATURES
REMAINING ABOVE FREEZING. /97
&&
.AVIATION...
VFR CONDITIONS EXPECTED ACROSS THE AREA TODAY. WIND GUSTS INCREASING
TO 25-30KTS OVER MUCH OF THE AREA BY THIS AFTERNOON. WIND SPEEDS
SHOULD DIMINISH WEST OF I-29 AFTER 21Z AS COOL FRONT APPROACHES THE
JAMES RIVER VALLEY. UPPER WAVE ASSOCIATED WITH THIS FRONT WILL BRING
A CHANCE OF LIGHT RAIN TO NORTHWEST PARTS OF THE FORECAST AREA AFTER
17/06Z...BUT CIGS/VSBYS EXPECTED TO REMAIN VFR. /JH
&&
.PREV DISCUSSION...
A MUCH MILDER DAY IN STORE IN A STRONG SOUTHERLY LOW LEVEL
FLOW...WITH OUR AREA SITUATED BETWEEN A LARGE AREA OF HIGH PRESSURE
CENTERED OVER THE LOWER MISSISSIPPI VALLEY AND AN APPROACHING TROUGH
OF LOW PRESSURE PUSHING OUT OF THE NORTHERN ROCKIES. WITH THE
RESULTING TIGHTENING GRADIENT...WILL BE A BREEZY DAY WITH SOUTHERLY
WINDS BECOMING SUSTAINED AT AROUND 15 TO 20 KTS BY AFTERNOON.
PROGGED 925 MB TEMPERATURES WILL RANGE FROM NEAR 20 DEGREES C OVER
OUR SOUTH CENTRAL SOUTH DAKOTA ZONES TO THE LOWER TEENS C THROUGH
OUR FAR EASTERN ZONES...AND THIS WILL TRANSLATE TO HIGHS AROUND 70
THROUGH THE MISSOURI RIVER CORRIDOR TO THE LOWER 50S IN OUR
SOUTHWESTERN MINNESOTA COUNTIES WHERE THERE IS STILL A SNOWPACK.
A SURFACE BOUNDARY BEGINS TO SWING ACROSS THE AREA BY THIS
EVENING...BUT STALLS OVER THE CWA DURING THE OVERNIGHT HOURS. BY
LATER TONIGHT...A MIDLEVEL WAVE BEGINS TO SWING ACROSS OUR
NORTH...WITH PRETTY DECENT MIDLEVEL FRONTOGENESIS DEVELOPING ACROSS
THE AREA. WITH THAT...REMAINED WITH RAIN CHANCES...PRIMARILY NORTH
OF INTERSTATE 90 FOR LATER TONIGHT INTO THURSDAY AS THE WAVE TRACKS
ACROSS THE AREA AND THE SURFACE BOUNDARY FINALLY SLIDES TO THE SOUTH
BY THURSDAY AFTERNOON. WITH THE CLOUDS/SHOWERS AND ENSUING COLD AIR
ADVECTION...THURSDAY WILL BE A GENERALLY COOLER DAY WITH HIGHS A
COUPLE OF DEGREES EITHER SIDE OF 50 IN OUR NORTH TO UPPER 50S TO
NEAR 60 IN OUR SOUTHERN MOST IOWA ZONES.
ANOTHER MIDLEVEL SHORTWAVE TRACKS ACROSS OUR SOUTH ON THURSDAY
NIGHT...INTERACTING WITH A MIDLEVEL FRONT SITUATED SOMEWHERE IN
CLOSE PROXIMITY TO OUR SOUTHERN CWA. MODEL DIFFERENCES WITH RESPECT
TO PLACEMENT OF THE BEST FRONTOGENESIS MAKING IT SOMEWHAT DIFFICULT
FOR PLACEMENT OF BEST POPS...BUT AT THIS POINT THINK THAT IT IS
PRETTY LIKELY THAT AREAS THROUGH AT LEAST THE MISSOURI RIVER
CORRIDOR WILL RECEIVE LIGHT RAIN ON THURSDAY NIGHT AND EARLY
FRIDAY...WITH SNOW POSSIBLY MIXING IN ALONG THE NORTHERN EDGE OF THE
PRECIPITATION WHERE COLDER TEMPERATURES ALOFT WILL RESIDE.
WILL SEE A BREAK FOR FRIDAY NIGHT INTO EARLY SATURDAY AS FORCING
EXITS THE AREA AND SURFACE HIGH PRESSURE BUILDS SOUTHWARD THROUGH
THE REGION. MODELS NOW POINTING TO LIGHT RAIN DEVELOPING ACROSS OUR
SOUTHWEST ON SATURDAY AFTERNOON AS STRONG MIDLEVEL WARM AIR
ADVECTION/ISENTROPIC LIFT OVERSPREAD THE AREA...AND COULD SEE
ISOLATED THUNDERSTORMS IN OUR SOUTH AND WEST ON SATURDAY EVENING
WITH SOME ELEVATED INSTABILITY. /JM
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Mar 16, 3:55 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 AM CDT WED MAR 16 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
455 AM CDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
FLOODING IS A POSSIBILITY FOR PORTIONS OF THE JAMES
RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX
RIVER...ROCK RIVER...AND THE DES MOINES RIVER FOR AT LEAST THE
NEXT SEVERAL DAYS.
FIRE DANGER...
STRONG SOUTHERLY WINDS IN COMBINATION WITH TEMPERATURES
APPROACHING 70 DEGREES WILL RESULT IN A VERY HIGH FIRE DANGER FOR
AREAS ALONG THE MISSOURI RIVER CORRIDOR INTO PORTIONS OF
NORTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Beadle
- When
- March 16, 12:00 PM CST to March 31, 11:59 PM CST
- Where
- Beadle County, 10.89 mi WNW of Bonilla to 11.8 mi WSW of Virgil
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.630, -98.710
Melting of a heavy winter snow cover caused major flooding of the James River, as well as flooding of small streams and lakes in the county. Farmland was also flooded, both near to and away from the James River. The James River crested at 9.16 feet above flood stage at Huron on March 26th. Over 50 miles of roads were closed by the flooding, including South Dakota Highway 28 in the eastern part of the county. Water was running over other roads, from flooded streams, creeks, and fields as well as from the James River. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Sanborn
- When
- March 16, 12:00 PM CST to March 31, 11:59 PM CST
- Where
- Sanborn County, 10.78 mi NNW of Woonsocket to 12.91 mi SSW of Cuthbert
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.200, -98.330
Melting of a heavy winter snow cover caused major flooding of the James River, as well as flooding of small streams and lakes in the county. Farmland was also flooded, both near to and away from the James River. The James River crested at 8.26 feet above flood stage near Forestburg on March 25th. Most notable among other waterways was the flooding of Sand creek, which flows into the James River near Forestburg, and also affected a large area of land. Numerous roads were closed by the flooding, and water was running over other roads, from flooded streams, creeks, and fields as well as from the James River and Sand Creek. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Davison
- When
- March 16, 12:00 PM CST to March 31, 11:59 PM CST
- Where
- Davison County, 9.64 mi NNW of Mt Vernon to 6.29 mi SW of Metzgerville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.850, -98.320
Melting of a heavy winter snow cover caused major flooding of the James River, as well as flooding of small streams and lakes in the county. Farmland was also flooded, both near to and away from the James River. The James River crested at 8.14 feet above flood stage near Mitchell on March 26th. Most notable among other waterways was the flooding of Firesteel Creek, which crested at 5.93 feet above flood stage near Mount Vernon, and also affected a large area of land. Numerous roads were closed by the flooding including Highways 38, 42, and 44 and other major state and county roads. Water was running over other roads from flooded streams, creeks, and fields as well as from the James River and Firesteel Creek. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Hanson
- When
- March 16, 12:00 PM CST to March 31, 11:59 PM CST
- Where
- Hanson County, 4.26 mi NW of Plano to 1.99 mi WSW of Rockport
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 43.850, -97.970
Melting of a heavy winter snow cover caused major flooding of the James River, as well as flooding of small streams and lakes in the county. Farmland was also flooded, both near to and away from the James River. Numerous roads were closed by the flooding. Water was running over other roads from flooded streams, creeks, and fields as well as from the James River. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Hutchinson
- When
- March 16, 12:00 PM CST to March 31, 11:59 PM CST
- Where
- Hutchinson County, 7.32 mi WNW of Dimock to 10.47 mi W of Tripp
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.500, -98.120
Melting of a heavy winter snow cover caused major flooding of the James River, as well as flooding of small streams and lakes in the county. Farmland was also flooded, both near to and away from the James River. The James River crested at 6.48 feet above flood stage northeast of Scotland on March 27th. Numerous roads were closed by the flooding including several major state and county roads. Water was running over other roads from flooded streams, creeks, and fields as well as from the James River. Some roads were heavily damaged, including in the Parkston area well west of the James River. The amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Yankton
- When
- March 17, 12:00 PM CST to March 31, 11:59 PM CST
- Where
- Yankton County, 9.41 mi WNW of Jamesville to 6.24 mi SW of Utica
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.170, -97.640
Melting of a heavy winter snow cover caused major flooding of the James River, as well as flooding of small streams and lakes in the county. Farmland was also flooded, both near to and away from the James River. The James River crested at 10.22 feet above flood stage near Yankton on March 28th. Several roads were closed by the flooding including a few major state and county roads. Water was running over other roads from flooded streams, creeks, and fields as well as from the James River. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. The greatest flooding away from the James River took place in the northern part of the county. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Debris Flows in California, March 16 to 20, 20112 deaths · $2.7 million · EF1 · 7 events
- Winter Weather in Washington, March 16, 20111 death · $5,000 · 1 event
- Flooding in Utah, March 16 to 17, 2011$115,000 · 2 events
- Strong Wind in Hawaii, March 16 to 17, 20116 injured · 2 events
- Winter Storm and Heavy Snow in Colorado, March 16 to 18, 201112 events
- Winter Weather in Minnesota, March 16, 20111 injured · $10,000 · 1 event
- Flooding in Minnesota, March 16 to 31, 20118 events
- Flooding in Iowa, March 16 to 31, 20117 events
- Flooding in South Dakota, March 16 to 31, 20115 events
- Flooding in Montana, March 16 to 19, 20115 events
- Flooding in South Dakota, March 16 to 21, 20114 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 16, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293144, 293157, 293162, 293169, 293180, 293192.